This notice is unconfirmed, but comes from the NC VVMA.
I am sharing this e-mail regarding adverse reactions (inc. 2 fatalities) to the compounded drug toltrazuril/pyrimethamine from Wickliffe Pharmacy, based in KY. It was sent from the University of FL Large Animal Hospital, where several of the affected horses were being treated. See below:
8 horses that were given a single dose of an EPM drug at a training stable in Ocala, FL had neurologic disturbances within 36 h of administration. Four had repeated severe generalized seizures, one became recumbent and couldn't stand, and 3 had single or repeated partial seizures but remained standing. One horse died during a seizure at the farm and I euthanized the down horse after managing it for 2 days at our clinic. All the other horses have survived with intensive management but are now severely leukopenic. The drug is compounded toltrazuril/pyrimethamine from Wickliffe pharmacy. I suspect there is a serious overdose of pyrimethamine due to accidental misformulation and all the surviving horses are now being given large doses of folic acid. Various drug analyses are in process.
If you know anyone who uses this drug (toltrazuril/pyrimethamine from Wickliffe) please warn them of the above. I don't have lot number information but I'm sure it is available from Wickliffe.
We use our blog to keep you posted on new pet health developments.